Alert archive / California / Gale Warnings in 2019

Gale Warning 1, NWS San Diego, CA

February 1, 2019

NWS San Diego, CA issued this gale warning at Feb 1, 2019, 1:52 PM PST. It took effect at Feb 2, 2019, 6:00 AM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2019, 1:52 PM PST (21:52 UTC)
In effect from
Feb 2, 2019, 6:00 AM PST
Expired
Feb 2, 2019, 4:00 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

259 
WHUS76 KSGX 012152
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
152 PM PST Fri Feb 1 2019

...STRONG SOUTH WINDS ON SATURDAY...

.South winds will increase early Saturday morning ahead of a cold
front. Strongest winds are expected near the front late Saturday
morning through the afternoon. Winds will turn west behind the
front and weaken significantly Saturday evening.

PZZ750-775-020600-
/O.UPG.KSGX.GL.A.0001.190202T1000Z-190203T0500Z/
/O.NEW.KSGX.GL.W.0001.190202T1400Z-190203T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
152 PM PST Fri Feb 1 2019

...GALE WARNING IN EFFECT FROM 6 AM TO 4 PM PST SATURDAY...

The National Weather Service in San Diego has issued a Gale
Warning...which is in effect from 6 AM to 4 PM PST Saturday. The
Gale Watch is no longer in effect. 

* Winds...South 20 to 25 kt with gusts 30 to 40 kt. Strongest 
  Saturday 11 AM to 4PM, diminishing rapidly from west to east. 

* Waves/Seas...Combined seas 8 to 12 ft and steep waves.

* Outlook...Seas will lower Saturday night, but a new swell will 
  generate combined seas in excess of 10 ft on Sunday, creating 
  hazardous boating conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

APR
4 follow-up statements
434 
WHUS76 KSGX 020542
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
942 PM PST Fri Feb 1 2019

...STRONG SOUTH WINDS ON SATURDAY...

.South winds will increase early Saturday morning ahead of a cold
front. Strongest winds are expected near the front Saturday 
afternoon. Winds will turn west behind the front and weaken 
significantly Saturday evening.

PZZ750-775-021400-
/O.CON.KSGX.GL.W.0001.190202T1400Z-190203T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
942 PM PST Fri Feb 1 2019

...GALE WARNING REMAINS IN EFFECT FROM 6 AM TO 4 PM PST
SATURDAY...

* Winds...South 20 to 30 kt with gusts 30 to 40 kt. Strongest 
  Saturday noon to 4PM, diminishing rapidly from west to east. 

* Waves/Seas...Combined seas 8 to 12 ft and steep waves.

* Outlook...Seas will lower Saturday night, but a new swell will 
  generate combined seas in excess of 10 ft on Sunday, creating 
  hazardous boating conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Maxwell
627 
WHUS76 KSGX 021233
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
433 AM PST Sat Feb 2 2019

...STRONG SOUTH WINDS TODAY...

.South winds will increase this morning ahead of a cold front. 
Strongest winds are expected near the front this afternoon. Winds
will turn west behind the front and weaken significantly this
evening.

PZZ750-775-022100-
/O.CON.KSGX.GL.W.0001.190202T1400Z-190203T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
433 AM PST Sat Feb 2 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* Winds...South 20 to 30 kt with gusts 30 to 40 kt. Strongest
  between noon and 4PM, diminishing rapidly from west to east. 

* Waves/Seas...Combined seas 8 to 12 ft and steep waves.

* Outlook...Seas will lower Saturday night, but a new swell will 
  generate combined seas in excess of 10 ft on Sunday, creating 
  hazardous boating conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

SS
922 
WHUS76 KSGX 022041
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1241 PM PST Sat Feb 2 2019

...STRONG SOUTH WINDS THIS AFTERNOON...

.Strong south winds will continue to be gusty through the
afternoon with the passing cold front. Winds will turn west 
behind the front and weaken significantly this evening.

PZZ750-775-030000-
/O.CON.KSGX.GL.W.0001.000000T0000Z-190203T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1241 PM PST Sat Feb 2 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* Winds...South 20 to 30 kt with gusts 30 to 40 kt. Strongest 
  between noon and 4PM, diminishing rapidly from west to east. 

* Waves/Seas...Combined seas 8 to 12 ft and steep waves.

* Outlook...Seas may lower slightly tonight, but a new swell will
  generate combined seas in excess of 10 ft on Sunday, creating 
  hazardous boating conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

APR
418 
WHUS76 KSGX 030006
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
406 PM PST Sat Feb 2 2019

...GALE WARNING FOR THE COASTAL WATERS HAS EXPIRED...

PZZ750-775-030115-
/O.EXP.KSGX.GL.W.0001.000000T0000Z-190203T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
406 PM PST Sat Feb 2 2019

...GALE WARNING HAS EXPIRED...

Winds have decreased to 10 to 15 knots with gusts to 25 knots 
across the coastal waters in the wake of the front which has moved
inland. As a result the Gale Warning has been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 1, 1:52 PM PST, 0 minutes earlier.

Area forecast discussion, Feb 1, 1:52 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
152 PM PST Fri Feb 1 2019

.SYNOPSIS... Increasing clouds and winds are expected tonight
ahead of a storm set to arrive Saturday. A powerful cold front
will bring heavy precipitation and strong winds to the region
Saturday afternoon. Showers will follow Saturday night all the way
through Wednesday morning. Fair and a little warmer late
Wednesday into Friday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES...

Skies were quite pretty this morning with some blue sky and
photogenic clouds at many levels. Skies will turn ugly Saturday as
a powerful Pacific storm moves into the region. This is a
stronger storm than Thursday's in terms of wind and precipitation.
Expect some light showers to develop overnight and Saturday
morning. A distinct and powerful cold front will track through
Southern California Saturday afternoon. Southerly winds will
increase during the morning and peak as the front arrives. A band
of heavy rain will accompany the front pummeling the region
between about noon and 5 pm. Rain rates in this band should exceed
a half inch per hour for a couple hours, focused late Saturday
afternoon. Snow levels will be rather high until that frontal
passage. Above 7,000 feet during the heaviest precipitation, but
then falling rapidly behind the front overnight to about
5,000-5,500 feet. Precip amounts through Saturday night are
projected at 1 to 2 inches in the lowlands, 2-4 inches in the
mountains, and a quarter to one inch in the deserts. Local
mountain locations such as Lytle Creek could get 5-6 inches and
high desert foothills could harvest 2 inches. Rain turns to
showers Saturday night. Snowfall will be very heavy above 8,000
feet, but generally 4-10 inches 6,000-8,000 feet. Winds will be
strong everywhere Saturday. Highest gusts on San Bernardino
Mountain ridgetops into the southern Lucerne Valley will reach
60-80 mph. Everywhere else, winds will be strong ahead and along
the front, mainly Saturday afternoon. Winds decrease Saturday
night after the front with direction shift to westerly. The flow
aloft continues westerly and moist, enough for scattered showers
to continue Sunday into early Wednesday, but no problematic rain
rates, and very little in the deserts. Substantial accumulation
could pile up in the south-facing mountains (San
Gabriels/Bernardinos), including heavy snow above 5,000 feet. The
final wave in our long wave trough is projected to swing through
Southern California Tuesday night, effectively ending precip
Wednesday. Some ridge of high pressure builds over the West Coast
to bring dry and warmer weather Wednesday and Thursday. Cool
northerly offshore flow will keep it cool but dry through at
least Friday.

&&

.AVIATION...
012100Z...VFR conditions will prevail through the afternoon into
early tonight. SCT-BKN cloud layers into the afternoon. One layer
with bases 2500-3500 ft MSL, another high cloud layer AOA 10000 ft
MSL. Confidence increasing VCSH after 06Z. OVC cigs and widespread
-RA developing after 14Z Saturday. Obscurations possible in RA/BR
with vis 2-4 SM.

&&

.MARINE...
A storm system Saturday will bring strong south winds of 30-40 kt
along and ahead of the cold front. Winds will switch from south
to west and weaken significantly after frontal passage. A Gale
Warning is in effect from 8 AM through 4 PM Saturday, with most
intense winds occurring from 11 AM to 3 PM from west to east
before decreasing. Combined seas will increase to 8-13 ft early
Sunday morning into the afternoon, creating hazardous seas.

&&

.BEACHES...
A long period west to northwest swell from 290 degrees will result
in elevated surf conditions for the Orange and San Diego County
coastal areas. Peak surf is expected Saturday evening into Sunday
morning. A Beach Hazards Statement is in effect from 4 AM Saturday
to 11 AM Monday.

&&

.SKYWARN...
Skywarn activation is requested Saturday for all areas.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 10 AM to 6 PM PST Saturday for Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     High Wind Warning from 6 AM to 6 PM PST Saturday for Apple and
     Lucerne Valleys-San Bernardino County Mountains.

     Flash Flood Watch from Saturday morning through Saturday evening
     for Orange County Coastal Areas-Orange County Inland Areas-
     Riverside County Mountains-San Bernardino County Mountains-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Winter Storm Warning from 4 PM Saturday to 9 PM PST Sunday for
     San Bernardino County Mountains.

     Beach Hazards Statement from late tonight through Monday morning
     for Orange County Coastal Areas-San Diego County Coastal
     Areas.

PZ...Gale Warning from 6 AM to 4 PM PST Saturday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...APR

In the hours before

Local storm report, Feb 1, 7:53 AM PST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
753 AM PST FRI FEB 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     LIGHTNING        RANCHO CUCAMONGA        34.11N 117.56W
01/31/2019                   SAN BERNARDINO     CA   BROADCAST MEDIA

            REAR WINDOW OF WOMANS CAR STRUCK BY
            LIGHTNING WHILE SHE WAS DRIVING. WOMAN HAD
            NO INJURIES.

&&

APR
Local storm report, Feb 1, 8:08 AM PST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
808 AM PST FRI FEB 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       2 NE LA MESA            32.80N 117.00W
01/31/2019  M0.95 INCH       SAN DIEGO          CA   PUBLIC

&&

AOT
Local storm report, Feb 1, 8:09 AM PST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
809 AM PST FRI FEB 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HEAVY RAIN       2 NE LA MESA            32.80N 117.00W
01/31/2019  M1.14 INCH       SAN DIEGO          CA   PUBLIC

            SPOTTER REPORT.

&&

AOT
Local storm report, Feb 1, 9:21 AM PST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
921 AM PST FRI FEB 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     LIGHTNING        1 NE SAN MARCOS         33.14N 117.16W
01/31/2019                   SAN DIEGO          CA   BROADCAST MEDIA

            LIGHTNING STRUCK A TREE AND DAMAGED A FENCE.
            REPORTED BY MEDIA. ABOUT 40 CLOUD TO GROUND
            STRIKES OBSERVED IN SAN DIEGO COUNTY.

&&

AOT
Local storm report, Feb 1, 9:23 AM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
923 AM PST FRI FEB 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HEAVY RAIN       SUN CITY                33.72N 117.19W
02/01/2019  M1.00 INCH       RIVERSIDE          CA   PUBLIC

            SPOTTER REPORT.

&&

AOT
Local storm report, Feb 1, 9:26 AM PST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PST FRI FEB 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HEAVY RAIN       SUN CITY                33.72N 117.19W
02/01/2019  M1.00 INCH       RIVERSIDE          CA   PUBLIC

            SPOTTER REPORT.

0907 PM     HEAVY RAIN       2 NE LA MESA            32.80N 117.00W
01/31/2019  M1.14 INCH       SAN DIEGO          CA   PUBLIC

            SPOTTER REPORT.

0444 PM     HEAVY RAIN       2 NE LA MESA            32.80N 117.00W
01/31/2019  M0.95 INCH       SAN DIEGO          CA   PUBLIC

0230 PM     LIGHTNING        1 NE SAN MARCOS         33.14N 117.16W
01/31/2019                   SAN DIEGO          CA   BROADCAST MEDIA

            LIGHTNING STRUCK A TREE AND DAMAGED A FENCE.
            REPORTED BY MEDIA. ABOUT 40 CLOUD TO GROUND
            STRIKES OBSERVED IN SAN DIEGO COUNTY.

0218 PM     FLOOD            2 WSW HUNTINGTON BEACH  33.68N 118.03W
01/31/2019                   ORANGE             CA   DEPT OF HIGHWAYS

            HWY 1 CLOSED FROM SEAPOINT ST TO WARNER AVE
            DUE TO ROADWAY FLOODING. AREA RECEIVED ABOUT
            0.5 INCH OF RAIN IN TWO HOURS.

0138 PM     HEAVY RAIN       GARDEN GROVE            33.78N 117.96W
01/31/2019  M0.94 INCH       ORANGE             CA   PUBLIC

0100 PM     LIGHTNING        RANCHO CUCAMONGA        34.11N 117.56W
01/31/2019                   SAN BERNARDINO     CA   BROADCAST MEDIA

            REAR WINDOW OF WOMANS CAR STRUCK BY
            LIGHTNING WHILE SHE WAS DRIVING. WOMAN HAD
            NO INJURIES.

1213 PM     FLOOD            1 NE NEWPORT BEACH      33.62N 117.91W
01/31/2019                   ORANGE             CA   PUBLIC

            HEAVY RAIN/THUNDERSTORMS IN NEWPORT BEACH
            AND COSTA MESA CAUSED URBAN STREET FLOODING.

&&

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 4:34 PM PSTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Jan 31, 9:21 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego45 hr
Feb 1, 1:49 AM PSTGale WatchSGX12 hr
Feb 1, 2:32 AM PSTWinter Storm WatchSGXSan Bernardino11 hr
Feb 1, 1:28 PM PSTHigh Wind WarningSGXSan Bernardino29 hr
Feb 1, 1:28 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego29 hr
Feb 1, 1:39 PM PSTWinter Storm WarningSGXRiverside, San Bernardino, San Diego5 days
Feb 1, 1:51 PM PSTBeach Hazards StatementSGXOrange, San Diego40 hr

Nearby

Gale Warnings in California, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.